Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 76, NWS Charleston, SC

May 14, 2006Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 4:25 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 4:25 PM EDT (20:25 UTC)
Expired
May 14, 2006, 4:58 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:33 PM EDTHAIL 0.25Goose Creek, SCPEA SIZE HAIL WAS REPORTED IN GOOSE CREEK SOUTH CAROLINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 142025
SVRCHS
SCC015-142100-
/O.NEW.KCHS.SV.W.0076.060514T2025Z-060514T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR GOOSE CREEK...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GOOSE CREEK...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3306 8015 3292 7999 3300 7978 3319 7997

$$
2 follow-up statements
000 
WWUS52 KCHS 142044
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EDT SUN MAY 14 2006

SCC015-142100-
/O.CON.KCHS.SV.W.0076.000000T0000Z-060514T2100Z/
BERKELEY-
441 PM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR BERKELEY COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOODLAND LANDING...OR ABOUT 7 MILES NORTHEAST OF GOOSE
CREEK...MOVING EAST AT 50 MPH. THIS STORM WILL AFFECT AREAS IN AND 
NEAR OLD CORDESVILLE...RICHMOND...BETHERA AND HUGER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3309 8011 3292 7999 3301 7975 3316 7989

$$
000 
WWUS52 KCHS 142058
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT SUN MAY 14 2006

SCC015-142106-
/O.CAN.KCHS.SV.W.0076.000000T0000Z-060514T2100Z/
BERKELEY-
456 PM EDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY HAS BEEN
CANCELLED...

AT 452 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. 
EXCESSIVE CLOUD TO GROUND LIGHTNING AND WINDS UP TO 50 MPH ARE 
STILL POSSIBLE WITH THIS STORM. SOME LOCATIONS TO BE AFFECTED
INCLUDE SIMMONSVILLE...SHULERVILLE AND THOMAS CORNER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3306 8015 3292 7999 3300 7978 3319 7997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:36 PM EDT, 49 minutes earlier.

Area forecast discussion, May 14, 3:36 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10
PM...

A MORE COMPLETE AFDCHS WILL FOLLOW WITHIN THE HOUR.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 12 PM UNTIL 9 PM.
MARINE...NONE.

&&

33
Hazardous weather outlook, May 13, 9:50 PM EDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EDT SUN MAY 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
950 PM EDT SUN MAY 13 2006

...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED
TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY
IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE
WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST
SOUTH CAROLINA EARLY TONIGHT.

In the hours before

Special weather statement, May 14, 2:46 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
246 PM EDT SUN MAY 14 2006

GAZ088-141915-
SCREVEN-
246 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 315 PM
EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GOLOID...OR ABOUT 3
MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ZEIGLER...WOODCLIFF...WATERS...SYLVANIA...LEWIS...GOLOID...
FARMDALE...ALTMAN...WHITE HILL AND GREEN HILL THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 14, 3:09 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SUN MAY 14 2006

SCZ040-141945-
ALLENDALE-
309 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 345 PM
EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTH OF MILBURY...
OR ABOUT 12 MILES EAST OF SYLVANIA...MOVING NORTHEAST AT 45 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MILBURY...SEIGLING...BARTON...APPLETON...ALLENDALE...ROUSE...
FAIRFAX...ULMER...SYCAMORE AND JENNYS THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 14, 3:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SUN MAY 14 2006

SCZ043-142000-
INLAND COLLETON-
335 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 400 PM
EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ISLANDTON...OR ABOUT 12 MILES EAST
OF HAMPTON...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND ISLANDTON...COLLETON...CALDWELL...ASHTON...
WILLIAMS...SMYLY...SMOAKS...RUFFIN...PADGETTS...BELLS CROSSROADS
WALTERBORO THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, May 14, 3:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 S HAMPTON             32.78N 81.13W
05/14/2006  E0.88 INCH       HAMPTON            SC   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED 7 MILES SOUTH OF HAMPTON.

&&

DPB
Special weather statement, May 14, 3:58 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT SUN MAY 14 2006

SCZ043-044-142030-
DORCHESTER-INLAND COLLETON-
358 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 430 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROUND O...OR ABOUT 9 MILES EAST OF
WALTERBORO...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND GLOVERVILLE...WALTERBORO...THAYER...
SIDNEY...ROUND O...PREGNALL...PARKERS FERRY LANDING...NEYLES...HIOTTS
AND GROVER THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 14, 4:15 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT SUN MAY 14 2006

SCZ045-050-142045-
BERKELEY-CHARLESTON-
415 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND NORTHERN
CHARLESTON COUNTY THROUGH 445 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
SANGAREE...OR ABOUT OVER SUMMERVILLE...MOVING EAST AT 45 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NEW
HOPE...LADSON...SANGAREE...WILSONVILLE...WILDWOOD...OTRANTO...
NORTHWOODS MALL...MURRAYSVILLE...MIDLAND PARK AND HANAHAN THROUGH 445
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:50 AM EDTLake Wind AdvisoryCHSBerkeley18 hr
May 14, 3:14 PM EDTSevere Thunderstorm WarningCHSHampton46 min
May 14, 6:18 PM EDTSevere Thunderstorm WarningCHSAllendale57 min
May 14, 6:31 PM EDTTornado WarningCHSAllendale44 min
May 14, 6:56 PM EDTSevere Thunderstorm WarningCHSHampton34 min
May 14, 7:03 PM EDTSevere Thunderstorm WarningCHSColleton57 min
May 14, 7:28 PM EDTTornado WarningCHSColleton47 min
May 14, 7:52 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester68 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.